Thunderstorm Wind, Fulton
- When
- August 24, 7:40 PM CST to 7:45 PM CST
- Where
- Fulton County, Canton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.570, -90.030
Several two to six-inch diameter tree branches were blown down.
An outflow boundary generated from convection earlier in the day triggered a line of strong to severe thunderstorms from southern Lake Michigan southwestward across north-central Illinois during the late afternoon and evening of August 24th. causing scattered damage across portions of Fulton, Tazewell, and Champaign counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An outflow boundary generated from convection earlier in the day triggered a line of strong to severe thunderstorms from southern Lake Michigan southwestward across north-central Illinois during the late afternoon and evening of August 24th. As the line dropped southeastward, wind gusts of around 60 mph were observed...causing scattered damage across portions of Fulton, Tazewell, and Champaign counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 24, 5:35 PM CST, 2 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 635 PM CDT Tue Aug 24 2021 .SYNOPSIS... Issued at 300 PM CDT Tue Aug 24 2021 Hot and humid weather will continue the next few days, with heat index values well above 100 degrees during the day, and only falling into the 70s at night. Some relief may be found as scattered showers and thunderstorms move through the region, most likely near or north of I-74. && .SHORT TERM...(This evening through Wednesday) ISSUED AT 300 PM CDT Tue Aug 24 2021 Oppressive dew points in the upper 70s to lower 80s have occurred across the forecast area this afternoon, which has pushed the heat index into triple digits and locally over 110 degrees. Similar conditions likely on Wednesday, with temperatures from 90-95 degrees. Despite CAPE values well over 5,000 J/kg, cloud cover has been fairly sparse, and there's nothing around to trigger any showers over our area. However, regional radar mosaics are showing a couple convective clusters, one decaying over Lake Michigan and the other still going strong from northeast Iowa southwest across the state. Some additional development has begun across southern Wisconsin and along the state line near Rockford. High-res models have been doing an absolutely terrible job with this activity the last several hours, so forecast confidence is not especially high with its continued evolution. Added some 20% PoP's north of Peoria for this evening with potential for this activity to clip the CWA, but general movement has been toward the east. The CAM's do show potential for another convective cluster later tonight, and will mention some low PoP's over the northwest CWA into Wednesday morning. Rain chances increase during the day as residual boundaries come into play. .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 300 PM CDT Tue Aug 24 2021 The Heat Advisory will be extended into Thursday for areas south of a Rushville to Decatur to Paris line. Some question north of there with potential MCS cloud debris from overnight storms, most favored by the European model, which could limit temperature rise across the northern CWA. Overall pattern for late week remains on the toasty side, with concerns for convective activity along the northern periphery of upper level high pressure sprawled across the southern U.S. With time, the storm track shifts a bit further north, with mostly dry conditions across our forecast area from Friday night into the first half of the weekend. A pattern shift takes place late weekend, as a shortwave digs southward along the Rockies. By late Sunday, models project it to be in the upper Mississippi Valley into northern Ontario, though the European model flattens it out. Showers/storms are expected with the accompanying surface front. The longer range models do slow it down as it bumps into the lingering high, so rain chances will linger over at least the southern portion of the forecast area into early next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 634 PM CDT Tue Aug 24 2021 A line of storms progressing across northern Illinois has sent out an outflow boundary toward PIA that may reach as far as BMI in a few hours. Storms due west of Peoria are just reaching the Mississippi River along Henderson County. Most of the CAMs are showing this current line dissipating before it advances very far south and east across our counties. Have only included a VCSH at PIA for early this evening in case the decaying line reaches that far south/east. Will watch closely for the need to include thunder at PIA. Otherwise, we expect VFR conditions to prevail through most of the forecast period. The TAF sites should remain dry outside of this evening, but there are a couple of high resolution models showing spotty showers/storms toward BMI and CMI later tonight. Some uncertainty remains with timing of storms on Wednesday, depending on the evolution of this evenings line of storms in northern IL. Some potential for development around KPIA by late Wednesday morning, though better chances are expected across the area Wed afternoon in the last 6 hours of this TAF period. We did not include a mention of that yet. Outside of any storm wind gusts or outflow boundaries, winds look to prevail from the south over the next 24 hours. && .ILX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT Thursday for ILZ040>042-047>057- 061>063-066>068-071>073. Heat Advisory until 7 PM CDT Wednesday for ILZ027>031-036>038- 043>046. && SYNOPSIS...Geelhart SHORT TERM...Geelhart LONG TERM...Geelhart AVIATION...Shimon
Hazardous Weather Outlook National Weather Service Lincoln IL 311 PM CDT Tue Aug 24 2021 ILZ040>042-047>057-061>063-066>068-071>073-252015- Cass-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar- Effingham-Jasper-Lawrence-Logan-Macon-Mason-Menard-Morgan- Moultrie-Richland-Sangamon-Schuyler-Scott-Shelby- 311 PM CDT Tue Aug 24 2021 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THURSDAY... This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...TONIGHT... Heat indices of 100 to 105 are expected through early evening. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Hot and humid conditions are expected Wednesday and Thursday with heat indices of 105 to 110. Isolated to scattered thunderstorms are possible Wednesday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ027>031-036>038-043>046-252015- Champaign-De Witt-Fulton-Knox-Marshall-McLean-Peoria-Piatt-Stark- Tazewell-Vermilion-Woodford- 311 PM CDT Tue Aug 24 2021 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT WEDNESDAY... This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Heat indices of 100 to 105 are expected through early evening. Isolated thunderstorms are possible north of I-74 tonight. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Hot and humid conditions are expected Wednesday and Thursday with heat indices of 100 to 105. Occasional isolated to scattered thunderstorms are possible Wednesday through Monday, with a few strong storms possible on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed north of I-74 tonight. NMB
Special Weather Statement
National Weather Service Lincoln IL
726 PM CDT Tue Aug 24 2021
ILZ027>029-250130-
Peoria-Knox-Stark-
726 PM CDT Tue Aug 24 2021
...Strong thunderstorms will impact portions of Stark, Knox and
northwestern Peoria Counties through 830 PM CDT...
At 726 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cambridge to near Galesburg. Movement was
southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Wataga around 735 PM CDT.
Galesburg and Altona around 740 PM CDT.
Other locations in the path of these storms include Knoxville,
Victoria, La Fayette, Gilson, Toulon and West Jersey.
This includes Interstate 74 between mile markers 35 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4116 8964 4075 9003 4095 9044 4104 9044
4115 9032 4115 8987 4123 8986 4124 8964
TIME...MOT...LOC 0026Z 311DEG 20KT 4123 9016 4101 9040
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ShimonSpecial Weather Statement
National Weather Service Lincoln IL
800 PM CDT Tue Aug 24 2021
ILZ027>031-036-250200-
Marshall-Peoria-Knox-Woodford-Stark-Fulton-
800 PM CDT Tue Aug 24 2021
...Strong thunderstorms will impact portions of western Marshall,
northwestern Woodford, northeastern Fulton, Stark, Knox and Peoria
Counties through 900 PM CDT...
At 800 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Laura to Gilson. Movement was southeast at
30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
West Jersey, Laura and Elmore around 805 PM CDT.
Princeville around 815 PM CDT.
Other locations in the path of these storms include Yates City,
Farmington, Elmwood, Dunlap, Brimfield, Chillicothe, Rome, Trivoli,
Spring Bay and Bay View Gardens.
This includes the following highways...
Interstate 474 between mile markers 0 and 4.
Interstate 74 between mile markers 48 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4115 8964 4115 8933 4112 8933 4111 8936
4110 8931 4089 8931 4058 8985 4079 9045
4091 9044 4115 8993 4115 8987 4118 8986
4124 8974 4123 8964
TIME...MOT...LOC 0100Z 298DEG 25KT 4097 8989 4088 9020
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ShimonSpecial Weather Statement
National Weather Service Lincoln IL
828 PM CDT Tue Aug 24 2021
ILZ027-029>031-036>038-250215-
Tazewell-Marshall-Peoria-Knox-Woodford-McLean-Fulton-
828 PM CDT Tue Aug 24 2021
...Strong thunderstorms will impact portions of southeastern
Marshall, Woodford, northern Fulton, southeastern Knox, central
Tazewell, northwestern McLean and Peoria Counties through 915 PM
CDT...
At 828 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chillicothe to near Fairview. Movement was
southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Metamora and Washburn around 835 PM CDT.
Trivoli around 840 PM CDT.
Eureka and Roanoke around 845 PM CDT.
Other locations in the path of these storms include Glasford, Secor,
El Paso, South Pekin and Gridley.
This includes the following highways...
Interstate 155 between mile markers 24 and 31.
Interstate 39 between mile markers 9 and 40.
Interstate 474 between mile markers 0 and 14.
Interstate 55 near mile marker 186.
Interstate 74 between mile markers 77 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4093 8905 4092 8893 4075 8893 4075 8865
4044 8967 4059 9045 4062 9044 4076 8999
4110 8905
TIME...MOT...LOC 0128Z 302DEG 36KT 4089 8941 4065 9009
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ShimonThe Lincoln radar (KILX), 75 km away, was scanning. The volume nearest the first event began at 01:40 UTC.
6 thunderstorm wind. Local standard time, as filed.
Several two to six-inch diameter tree branches were blown down.
Two trees were blown down.
Numerous tree limbs and power lines were blown down around Pekin.
The metal roof of a pole barn was damaged by thunderstorm winds.
A large tree branch was blown down just north of US-136.
Several trees and power lines were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979159, 979160, 979162, 979163, 979164, 979165.